MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Contamination /Decontamination Problem (2895); Device-Device Incompatibility (2919); Temperature Problem (3022)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an ablation procedure with a thermocool® smart touch¿ electrophysiology catheter and observed white at the tip of the catheter.At first, no temperature was displayed on the smartablate and ¿catheter tip sensor error¿ esa reportes no carto3.Changing the connector cable did not solve this issue.Catheter was replaced and error was solved but they encountered another problem.When the doctor was going to pull the catheter out, she found some resistance.Once she was able to take it out, the doctor reported something white at the tip of the catheter.We are not sure if this is part of the guiding sheath ((b)(4)) or an anomaly during fabrication of the catheter.Procedure delayed 10 minutes.The procedure was successfully completed.No patient consequence.Additional information was received.Only one catheter was involved in the complaint.First, the temperature error occurred due to the sensor tip error, and when this catheter was going to be replaced and therefore, taking it outside the patient's chamber of the heart, the physician described that the catheter was stuck and could not take out until the physician applied unusual force to do so.When we inspected the catheter, a tiny white piece "of plastic" was found in the tip of the catheter.We are unsure if this plastic at the tip was there once it was opened from the box or it appeared as a result of unusual excessive force during the take out.The no temperature issue was assessed as non mdr reportable.The ablation cannot be performed since there is no rf energy applied.The most likely consequence was an intraprocedural delay.The potential that it could cause or contribute to a death or serious injury, or other significant adverse event, was remote.The ¿catheter tip sensor error¿ was assessed as non mdr reportable.The potential risk that it could cause or contribute to a serious injury or death to the operator or patient was remote.The ¿resistance¿ issue was assessed as non mdr reportable.Interference or friction between devices is a known occurrence.If resistance is encountered, the system may be withdrawn as a unit.This is a common practice during procedures.Since the vast majority of ep procedures utilize multiple device exchanges, an increased potential for patient injury was remote.The ¿white at the tip of the catheter¿ was assessed as mdr reportable.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information was received on 03-jun-2024.Pictures provided.The material was not inspected in depth as they did not want to lose it or alter it by touching.But it can be seen in the pictures attached.It seemed to be stuck to the tip but they were not sure as it was not inspected in depth as they did not want to lose it or alter it by touching.Used the abbott swartz¿ introducer sheath with hemostasis valve and sideport, dilator and 180 cm super stiff guidewire with finger straightenable 3 mm ¿j¿ (1 unit per box).Dilator protrusion at full assembly ~ 2.5 cm.Therefore, updated the "d10.Concomitant medical products and therapy dates" section from unk_ guiding sheath (sl1 ref: (b)(4)) to abbot swartz¿ introducer sheath (sl1 ref: (b)(4)).The product has not returned for analysis, however, a pictures were provided by the customer.Evaluation is still in progress.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
The bwi product analysis lab received the device for evaluation on 04-jul-2024.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an ablation procedure with a thermocool® smart touch¿ electrophysiology catheter.At first, no temperature was displayed on the smartablate and ¿catheter tip sensor error¿ esa reportes no carto3.Changing the connector cable did not solve this issue.Catheter was replaced and error was solved but they encountered another problem.When the doctor was going to pull the catheter out, she found some resistance.Once she was able to take it out, the doctor reported something white at the tip of the catheter.Not sure if this was part of the guiding sheath (sl1 ref: 406849) or an anomaly during fabrication of the catheter.The procedure was successfully completed.No patient consequence.Used the abbott swartz¿ introducer sheath with hemostasis valve and sideport, dilator and 180 cm super stiff guidewire with finger straightenable 3 mm ¿j¿ (1 unit per box).Dilator protrusion at full assembly ~ 2.5 cm.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on 21-aug-2024, the second electrode was observed lifted, but no internal components were exposed.This returned condition was also assessed as mdr reportable.The awareness date of this reportable issue is 21-aug-2024.The investigation completion details: a picture was received for evaluation following biosense webster's procedures.According to pictures provided by the customer, a particle blank was observed inside the tip of the catheter, no external damage was observed on the device.This material could be related to the ¿catheter tip sensor error" reported by the customer.However, this cannot be conclusively determined.The customer complaint was confirmed based on the picture received.The device was returned to biosense webster (bwi) for evaluation.Visual inspection, force, temperature, impedance and fourier transformed infrared spectroscopy (ft-ir) of the returned device were performed following bwi procedures.Visual inspection was performed and the second electrode was observed lifted, but no internal components were exposed.In addition, foreign material like plastic was observed attached on the electrode.Due to this condition and ft-ir test was required to determine the potential cause of this issue.Overall, ft-ir results reveal that the white material is mainly composed of polyethylene (pe).However, the cause for the presence of this material in the catheter electrode could be related to the interaction between the catheter and the sheath; however, this cannot be conclusively determined.The force features were tested and no errors were observed, the device was visualized and recognized correctly.The force values and the vector were observed within specifications.No force issues were observed.The temperature and impedance test was performed and the device was found working correctly.No temperature or impedance issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The resistance and foreign material issues reported by the customer were confirmed.The potential cause of the resistance and the foreign material could be related to the electrode damage; however, this cannot be conclusively determined.The instruction for use (ifu) contains the following warnings and precautions: do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.Also, to verify compatibility between the sheath and the catheter, advance the catheter through the sheath prior to insertion.In the other hand, the force and temperature issue reported by the customer could not be replicated during the product investigation; other issues or circumstances may have occurred during the usage of the device that compromised its performance.The instruction for use (ifu) contains the following warnings and precautions: if the catheter has not reached a steady state condition, there is potential for a zero-offset drift to occur which could result in an inaccurate contact force reading.Always zero the contact force reading following insertion into the patient or when moving the catheter from one chamber of the heart to another.Ensure the catheter is not in contact with heart tissue prior to zeroing.To ensure proper operation of the contact force sensor, the tip electrode and the two distal ring electrodes must protrude from the distal tip of the guiding sheath.In relation to the temperature issue, the instruction for use (ifu) contains the following warnings and precautions: before initiating the application of rf energy, a decrease in electrode temperature confirms the onset of saline irrigation of the ablation electrode.Monitoring the temperature from the electrode during the application of rf energy ensures that the irrigation flow rate is being maintained.Monitor the catheter tip temperature throughout the procedure to ensure adequate irrigation.If the temperature increases to 50°c during rf application, power delivery should be interrupted.Recheck the irrigation system prior to restarting the rf application.When rf current is interrupted for either a temperature or an impedance rise (the set limit is exceeded), the catheter should be removed, and the tip cleaned.As part of biosense webster's quality process, all devices are manufactured, inspected, and released to approved specifications.Explanation of codes: investigation findings: appropriate term/code not available (c22) / investigation conclusions: cause not established (d15) / component code: electrode (g0201501) were selected as related to the provided picture and customer¿s reported ¿no temperature¿, ¿catheter tip sensor error¿, ¿resistance¿, and ¿white at the tip of the catheter¿ issues.Investigation findings: no device problem found (c19) / investigation conclusions: no problem detected (d14) were selected as related to the customer¿s reported ¿no temperature¿ and ¿catheter tip sensor error¿ issues.Investigation findings: inappropriate material (c0602) / investigation conclusions: cause not established (d15) / component code: tip (g04129) were selected as related to the customer¿s reported ¿white at the tip of the catheter¿ issue.Investigation findings: stress problem identified (c0706) / investigation conclusions: cause not established (d15) / component code: electrode (g0201501) were selected as related to the customer¿s reported ¿resistance¿ issue.During an internal review on 04-sep-2024, noted corrections to the 3500a follow-up #2.Under d4.Primary udi number corrected to (b)(4).H11.Additional manufacturer narrative reported, "the bwi product analysis lab received the device for evaluation on 04-jul-2024." however, in error did not process the following fields: d9.Device available for evaluation?, d9.Date device returned to manufacturer, and d9.Is device returned to manufacturer?.Therefore, processed accordingly.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key19432868
Report Number2029046-2024-01775
Device Sequence Number8456763
Product Code LPB
UDI-Device Identifier10846835009002
UDI-Public(01)10846835009002(17)270116(10)31225760M
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31225760M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2024
Supplement Date Received by Manufacturer06/03/2024
07/04/2024
08/21/2024
Initial Report FDA Received Date05/31/2024
Supplement Report FDA Received Date06/28/2024
07/25/2024
09/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOT SWARTZ¿ INTRODUCER SHEATH (SL1 REF: 406849); UNK CONNECTOR CABLE; UNK_ GUIDING SHEATH (SL1 REF: 406849); UNK_CARTO 3; UNK_SMARTABLATE GENERATOR
Patient SexUnknown